Will I ever be 'normal'?!

I've suffered from depression on and off since I was a teenager, I'm 36 now. I've been on so many different tablets, I came off citalapram about 7 weeks ago and I feel like I'm back to square one! I have a husband and 4 children and I feel like I'm missing out on there childhoods and l they will only remember me being miserable and shouting! Don't know if I should give in and go back on tablets. Feel like I will never just be normal!

6 Replies

oldestnewest
  • How much citalopram were you on, for how long had you felt better before you stopped, and how quickly did you withdraw from them? The reason I ask is that doctors recommend that you feel completely better for six months or more before you start tapering off. I told my doctor yesterday I was coming off mine and luckily for me, she refused and gave me another prescription! I know I needed one, I just needed her to tell me and not vice versa!

    I completely understand how it feels to think you've let your children down. Time and time again I refuse to play games with mine because I just can't motivate myself. When I do get little bursts of energy, I make sure we do something spontaneous. Hopefully it'll be those things they remember and not the former!

    Going back on tablets is most definitely not giving in. In fact I would say that giving in is defined by you failing to acknowledge that you need to support. Taking tablets doesn't make you abnormal. People take tablets for a million different things. The only difference with anti depressants is that they come with a big fat stigma printed on the label!

  • 'Will I ever be normal?' is something I wonder about sometimes as well. I try not to. I try to take it day by day - if you start worrying about the future too much you stress yourself out and make things worse.

    Lucy is absolutely right that taking tablets is not giving in. It mystifies me why for any physical illness you can think of nobody would query taking them; but for mental things it makes you somehow weak. Rubbish. If people in my office can pop Nurofen at the slightest hint of a sneeze, then there's nowt wrong with taking antidepressants for depression!

    Try not to worry about how your kids will remember you. For one, the depression makes us anxious about these things without basis; for two, people have an amazing capacity to remember the best of others anyway :)

  • Totally a agree with Lucy and Thy on this one. In fact I'm on Citalopram myself and I'm prepared to take them for the rest of my life if it means I don't have to descend into the black hole again where I lost six months of my life last year! Hugs to all x

  • Agree with all of the above. I have been on Ad's for many years and will stay on them forever if they enable me to function relatively normally. I couldn't stand to go back to where I was before taking them Have been through a rough patch the last 18 months or so with my parents dying, losing my job and my husband being sick and am sure these tablets stopped me losing it altogether. If you had a heart problem you would take tablets.... mental illness is just that, an illness... don't be afraid to let these tablets help you. xx

  • I agree with jeffju I could never come off my anti-depressants they make you feel better and are very helpful with your recovery. as jeffju said if it was a physical illness you wouldn't think twice about takling them.

  • Hi

    I think maybe part of the problem is that you have an idea of what it is to be NORMAL and are trying to be that, rather than allowing yourself to be how you are - which at the moment is miserable and shouting - and then try to understand why. It is normal to have problems and some people have more difficulty in coping than other people. I used to feel miserable and shout at my children too, but found once I understood why I felt so miserable and frustrated then the feelings became a lot gentler and I was able to cope better.

    I wonder what makes you feel so miserable and how long you have felt this way for.

    Suexx

You may also like...